Wyoming, 2023

Hail in Wyoming, June 29, 2023

June 29, 2023 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over east of Wright, producing hail around quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over east of Wright, producing hail around quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 12:17 PM MST, 18 minutes earlier.

Area forecast discussion, Jun 29, 12:17 PM MST, 18 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
117 PM MDT Thu Jun 29 2023

.DISCUSSION...(This Evening Through Thursday)
Issued at 116 PM MDT Thu Jun 29 2023

Upper-level analysis shows split flow over the western
CONUS: a trough across much of the western US and ridging over the
far NW. Water vapor imagery indicates a couple shortwaves over the
Rockies. A couple of thunderstorms have developed over the central
BH early this afternoon. At the surface, high pressure rests over
WY, creating light NW winds across our CWA. Temperatures are rising
into the 70s and 80s.

Trough and embedded shortwaves will slowly push into the northern
plains today and Friday, sparking some thunderstorms across our
area.  The likeliest place for severe storms will be across our SW
CWA, where around 1500 J/kg MLCAPE will be collocated with 30-40 kts
of 0-6 km shear. Elsewhere, either shear or buoyancy will be weaker.
Heavy rain will be possible beneath any storm, but again the
greatest potential will be our SW CWA, where precipitable waters
will be around 150% of normal. CAMs depict storms initiating off the
Black Hills and northeastern WY this afternoon, and potentially
stronger storms across WY skirting our SW CWA this evening.

Thunderstorms will diminish in severity tonight, but showers and
weak storms, along with somewhat low clouds are expected to linger
across the southern CWA through much of Friday. As a result, lowered
highs for that area especially. More showers/storms are expected
Friday afternoon/evening as the main trough crosses our area. Weaker
shear/CAPE will decrease the threat for severe storms; however, an
expanded area of ~150% PW and weaker mean flow increases the risk
for heavy rain and potential flooding.

Upper ridging over the western CONUS will result in a warmer and
drier weekend, although a stray shower/storm cannot be ruled out.
Highs will be in the 80s on the plains, 70s in the Hills.

Early next week, a Canadian low pressure system will flatten the
ridge, its embedded shortwaves will bring returning active weather,
and a cold front will cool temperatures noticeably. The outlook for
July 4th includes chances for thunderstorms, highs in the upper 60s
to mid 80s, and breezy northwest winds.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1121 AM MDT Thu Jun 29 2023

Scattered to numerous TSRA will develop this afternoon and persist
into tonight, with the majority of activity near and south of
I-90. Local IFR conditions expected with the storms, but
otherwise, VFR conditions expected through 09z Friday. After 09z
Friday, IFR CIGS may develop over south central SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Johnson
Hazardous weather outlook, Jun 29, 3:22 AM MST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
422 AM MDT Thu Jun 29 2023

SDZ001-002-012>014-032-046-049-073-WYZ054>056-071-301300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon-
Mellette-Tripp-Southern Meade Co Plains-Northern Campbell-
Southern Campbell-Western Crook-Northeastern Crook-
422 AM MDT Thu Jun 29 2023 /522 AM CDT Thu Jun 29 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop this afternoon and
evening, but severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms are expected Friday, but severe
thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024>031-041>044-047-072-074-WYZ057-058-301300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Todd-Sturgis/Piedmont Foot Hills-
Hermosa Foot Hills-Wyoming Black Hills-Weston-
422 AM MDT Thu Jun 29 2023 /522 AM CDT Thu Jun 29 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
this afternoon and evening, meaning that isolated severe storms
are possible. Primary hazards include large hail (1") and damaging
winds (60 MPH). Locally heavy rain may also occur, especially from
the Black Hills into portions of east-central Wyoming.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous thunderstorms are expected Friday, but
organized severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 29, 7:02 AM MST, 5 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
802 AM MDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             2 SW Dwtn Rapid City    44.06N 103.25W
06/29/2023  M0.63 inch       Pennington         SD   NWS Employee

            24-hour rainfall.

0800 AM     Rain             Rapid City Arpt         44.05N 103.06W
06/29/2023  M0.88 inch       Pennington         SD   ASOS

            24-hour rainfall.

0800 AM     Rain             4 W Rapid City          44.07N 103.31W
06/29/2023  M0.84 inch       Pennington         SD   Mesonet

            24-hour rainfall.

0800 AM     Rain             1 WNW Caputa            44.00N 103.00W
06/29/2023  M0.60 inch       Pennington         SD   Mesonet

            24-hour rainfall.

0800 AM     Rain             1 SSE Box Elder         44.11N 103.07W
06/29/2023  M0.78 inch       Pennington         SD   Mesonet

            24-hour rainfall.

&&

JJ
Local storm report, Jun 29, 10:26 AM MST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1126 AM MDT Thu Jun 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             3 W Scenic              43.78N 102.62W
06/29/2023  M0.82 inch       Pennington         SD   CoCoRaHS

            24-hour rainfall.

0700 AM     Rain             1 WNW Clareton          43.70N 104.69W
06/29/2023  M1.06 inch       Weston             WY   CoCoRaHS

            24-hour rainfall.

0700 AM     Rain             4 S Dwtn Rapid City     44.02N 103.24W
06/29/2023  M0.86 inch       Pennington         SD   CoCoRaHS

            24-hour rainfall.

0800 AM     Rain             4 ESE Dwtn Rapid City   44.07N 103.15W
06/29/2023  M0.93 inch       Pennington         SD   CoCoRaHS

            24-hour rainfall.

0800 AM     Rain             4 NNE Johnson Siding    44.13N 103.41W
06/29/2023  M0.55 inch       Pennington         SD   CoCoRaHS

            24-hour rainfall.

&&

JJ
Special weather statement, Jun 29, 11:48 AM MST, 47 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1248 PM MDT Thu Jun 29 2023

SDZ026-028-029-074-291930-
Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD-
Rapid City SD-
1248 PM MDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of north central Custer
and southwestern Pennington Counties through 130 PM MDT...

At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm over
Black Elk Peak, or 3 miles south of Hill City, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Northern Custer State Park around 1255 PM MDT.
  Horse Thief Lake, Mount Rushmore National Memorial, Black Hills
  Playhouse and Center Lake around 100 PM MDT.
  Keystone, Keystone Wye and Sheridan Lake around 105 PM MDT.

Other locations in the path of this storm include Hayward,
Rockerville, Bear Country, southwestern Rapid City and Reptile
Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4377 10361 4393 10370 4412 10337 4384 10316
TIME...MOT...LOC 1848Z 250DEG 20KT 4388 10356

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Johnson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
June 29, 12:35 PM MST
Where
Campbell County, 10.84 mi ESE of Wright
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.710, -105.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103974.